MDS turned AML with TP53 mutation
September 8, 2019 at 7:27 pm #48803
My husband went into the hospital on January 18, 2019 for low hemoglobin and shortness of breath. We assumed it was a crohn’s attack since he had been battling that for 4 years. He was diagnosed with MDS on January 29, 2019. He turned 53 the next day.
The oncologist told us that he contracted MDS from mercaptapurine that he took for his crohn’s disease. She said he was eligible for a stem cell transplant and given his age could very possibly be cured and live a long life. We were so relieved to hear that as our son was only 4 years old. The hospital we were at did not give stem cell transplants so we had to apply for out-of-network status to get to the med center. Chris was put on vidaza for four months and received blood and platelet transfusions every 2 days. He tolerated the vidaza very well and drove himself to and from appointments for months. In April we finally got to the med center and the new oncologist informed us that she reviewed his labs and file from the previous hospital and as it turns out he had extremely high risk AML with a TP53 mutation. His blasts were 18%. She started him on decitabine and began the donor match process. He started to receive blood and platelets almost daily at this point.
After two rounds of decitabine with venclexta his next bone marrow biopsy showed disease progression and his blasts were up to 33%. The dr was concerned that he would not achieve remission.
She admitted him to the hospital on June 3 to begin a round of vyxeous. This chemo ravaged his body and made him extremely weak. He required daily transfusions, sometimes twice a day. He got neutropenic colotis and had clots of blood and mucus forming in his esophagus, making it hard to eat and risking infection. He got a mild case of pneumonia from the food stuck in his throat. Another bone marrow biopsy showed 8% blasts. Although the number was lower, he still did not have remission or chance for transplant.
The doctor started Chris on a cocktail of low dose chemo followed by high dose aggressive chemo. She said we had a 30% chance of it working. Chris was down to 130 lbs., became incontinent and had gushing nose bleeds.
The final biopsy on July 24 showed the disease was still very present with 38% blasts. I finally took my husband home from the hospital at 3:00 pm on July 25. He died at 9:30 pm on July 26.September 8, 2019 at 9:18 pm #48804
I am so sorry to hear of your husband’s passing. This is a terrible disease and what happened to him was truly tragic for him, you and your son. I am so sorry. Thank you for sharing his story. No doubt it will help someone else going through this disease. I will pray you are given the peace and strength for the days ahead. God bless you, AmySeptember 9, 2019 at 6:31 pm #48807
Tara, my heart goes out to you and your son and what a difficult journey for you all. There are no guarantees in healthcare but this disease which I also suffer from can so ravage the life of the one affected and those they love. Wish none of us had to do this at all. Holding you and your family in my heart. Thank you for sharing your story.September 13, 2019 at 9:53 am #48844
Sorry for your loss Tara, my Father has the same, MDS with TP 53 and turned to AML. He just started Venclexa.
I am trying to stay positive with this drug, hoping for good results. Everyone is different I suppose. I hope that you have the comfort of friends and family around you. And wish you peace.
AmySeptember 13, 2019 at 9:18 pm #48845
So very sorry to hear this sad new Tara. My husband is going through this rotten disease also and is in the hospital right now with a stomach bleed. We are living our lives one day at a time. Sending prayers for comfort for you and your son. God Bless you. RitaSeptember 14, 2019 at 9:17 am #48847
Thank all of you for your kind words and prayers. Chris’ disease was treatment induced and therefore extremely aggressive and not at all the norm for AML. I am praying for all the patients and families affected by this awful disease. God Bless.September 14, 2019 at 4:26 pm #48849
Please accept my deepest sympathy.September 15, 2019 at 8:56 pm #48853
Tara, that is such sad news. Thanks for sharing. Wishing you peace,
Register for an account, or login to post to our message boards. Click here.
You must be logged in to reply to this topic.